Reversible optic neuropathy secondary to metronidazole.
JournalBMJ case reports
Rights© BMJ Publishing Group Limited 2020. No commercial re-use. See rights and permissions. Published by BMJ.
MetadataShow full item record
Metronidazole is a nitroimidazole antibiotic used in treating anaerobic bacteria and protozoal infections. It was first licensed for the treatment of Trichomonas vaginalis but is now used in the management of various gastrointestinal and genitourinary infections. Many neurological side effects are well documented, although there is scarce literature illustrating optic neuropathy secondary to metronidazole. We describe a case report of a 36-year-old man who presented with symptomatically reduced central visual loss on a background of a 2-year history of metronidazole use for a perianal fistula. Electrophysiology demonstrated bilateral optic neuropathy, with pattern visual evoked potential traces demonstrating marked latency and small amplitude responses of the P100 waves, which improved to within normal limits on cessation of metronidazole. This case study demonstrates clinical and electrophysiological reversibility of optic neuropathy secondary to high dose and prolonged metronidazole use.